Washington, 2003

Flood in Washington, March 16 to 17, 2003

March 16 to 17, 2003 · NWS OTX · 1 event in 1 county or zone

Warm temperatures causing snow melt with rain fall of up to 1 inch caused local small stream flooding over extreme northeast Washington. In Stevens County Hunters Creek overflowed it's banks creating minor traffic problems on local roads.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Warm temperatures causing snow melt with rain fall of up to 1 inch caused local small stream flooding over extreme northeast Washington. In Stevens County Hunters Creek overflowed it's banks creating minor traffic problems on local roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 16, 2:30 PM PST, 30 minutes earlier.

Area forecast discussion, Mar 16, 2:30 PM PST, 30 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
230 PM PST SUN MAR 16 2003

.SYNOPSIS...VERY WEAK WEATHER SYSTEMS FROM THE PACIFIC WILL RESULT
IN MAINLY AFTERNOON AND EVENING SHOWERS THROUGH TUESDAY.  A STRONGER
SYSTEM WILL APPROACH THE AREA BY LATE WEDNESDAY.

.DISCUSSION...
TONIGHT THROUGH WEDNESDAY...VERY SPRING-LIKE PATTERN WITH ONLY
DIURNAL SHALLOW CONVECTION TO CONTEND WITH FOR THE NEXT COUPLE OF
DAYS.  A WEAK DISTURBANCE OVER OREGON IS FORECAST BY THE MODELS TO
BRUSH THE SOUTHERN PANHANDLE TOMORROW BUT THIS WOULD STILL BE IN
THE CHANCE CATEGORY AT BEST.  NEAR-PERSISTENCE TEMPERATURES LOOK
GOOD.  ON WEDNESDAY A SOMEWHAT STRONGER SYSTEM TRIES TO MOVE
ONSHORE.  BUT IT APPEARS THIS SYSTEM WILL SLOW DOWN AND STRETCH
APART.  SO WILL KEEP CHANCES OF PRECIP CONFINED TO THE CASCADES ON
WEDNESDAY.  MAIN AFFECT COULD BE THE SHORT-WAVE RIDGE AHEAD OF THIS
WAVE WHICH SHOULD RESULT IN A LITTLE WARMING FOR WEDNESDAY.  RJ

THURSDAY THROUGH SUNDAY...SPLIT UPPER LEVEL FLOW PERSISTS ACROSS THE
DISTRICT ON THURSDAY WITH A SHORT WAVE MOVING THROUGH. WE WILL JUST
MENTION SLIGHT CHANCE TO CHANCE POPS WITH THE LARGER ONES TOWARD THE
WEST ON THURSDAY WITH THE APPROACHING WAVE. SYSTEM BECOMES MORE
DEVELOPED MOVING ACROSS THE AREA ON FRIDAY WHICH WILL INCREASE THE
PROBABILITY OF MEASURABLE PRECIPITATION. MOST AREAS WILL SEE
CHANCE POPS WITH LIKELY OVER THE BLUES AND CASCADE MOUNTAINS
FRIDAY. IT WILL REMAIN UNSETTLED SATURDAY AND SUNDAY SO
PRECIPITATION WILL REMAIN IN THE FORECAST BOTH DAYS. TEMPERATURES
WILL BE NEAR SEASONABLE VALUES FOR THIS TIME OF YEAR OVER THE ENTIRE
EXTENDED PERIOD.

...THE INFORMATION IN THIS PRODUCT CONCERNING WARNINGS AND FORECASTS
IS VALID ONLY AT THE TIME OF ISSUANCE. THE LATEST WARNING AND
FORECAST INFORMATION WILL BE FOUND IN THE APPROPRIATE PRODUCTS...

GEG 032/049/031/049/031/054 221101
COE 031/048/029/048/029/053 221101
PUW 033/049/031/049/031/053 131101
LWS 036/052/035/052/035/059 132101
CQV 033/052/029/052/029/057 321122
SPT 032/047/031/047/031/052 3211-2
WWP 031/046/029/046/029/052 323201
MWH 031/056/029/056/029/057 111101
EAT 035/055/033/055/033/056 111202
OMK 032/054/029/054/029/055 111222

.OTX...NONE.
Hazardous weather outlook, Mar 16, 5:53 AM PST, 9 hours 7 minutes before
IDZ001>004-026-027-WAZ031>038-041>044-171430-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
553 AM PST SUN MAR 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WASHINGTON AND NORTH
IDAHO

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Stevens/Pend Oreille/X N Spokane

When
March 16, 3:00 PM PST to March 17, 6:00 AM PST
Where
Stevens/Pend Oreille/X N Spokane forecast zone
Reported by
BROADCAST MEDIA
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2003Every state in 2003This day in weather historyWarnings in Washington, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347507.